What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 22, 5:27 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Feb 22, 5:27 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
527 PM CST Tue Feb 22 2022
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 227 PM CST Tue Feb 22 2022
A somewhat drier low/mid level airmass was moving across NW Alabama
from the AR/LA/MS Delta region will result in a decrease in clouds
for much of the area this afternoon. With more direct sun breaking
through, this will also increase instability across the region as
high temperatures warm into the lower 70s. Rather high dewpoint
values as well - climbing into lower 60s will add to the mix, with
mid and late afternoon CAPE values rising into the 1000 J/kg range
over parts of NW Alabama.
The mesoscale models have backed off some concerning the formation of
more discrete convection over NW Alabama and points south and west,
but have not completely made it go away. In fact, some isolated
convection was forming over eastern MS and western AL.
Going with the latest trends, we should see an uptick in shower and
thunderstorm formation in the late afternoon and early evening. Given
high enough convective parameters that would be enhanced by
additional warmth, will continue on that trend. Some of the storms
could become severe with damaging wind gusts, hail, and a tornado or
two. More discrete convection in the evening is forecast to
consolidate into a larger complex of showers and storms in the late
evening and overnight. Precipitable water amounts rising into the
1.5-1.6 inch range (nearly as high as climatological norms) will
result in very heavy rainfall. Rainfall amounts from the various
models vary across the area, ranging from 1-3 inches by late
Wednesday morning. This amount of rain on an already wet ground will
runoff, resulting in flooding risk. A Flood Watch remains in effect
for the forecast area through noon Wed. Placement of the rainfall has
shifted more to the north with some of the guidance (especially the
NAM and GFS), while the ECMWF and Canadian has totals more spread
across the region.
A cold front forecast to move across the area from NW-SE overnight
will result in showers diminishing in the late night. With a cold
~1045mb surface high over the Northern Plains heading ESE,
temperatures will cool more over NW AL into the mid 40s, conversely
to warmer lows over NE AL in the low/mid 50s.
.SHORT TERM...(Wednesday through Thursday)
Issued at 227 PM CST Tue Feb 22 2022
With the front moving SE across the region on Wed, a tricky day
regarding how much cold air filters south and impact on temperatures.
Following the national blends, we have highs ranging from the mid
50s over NW LA to mid/upper 60s over NE AL (Marshall and southern
DeKalb counties). If more air filters in, temperatures may need
adjusting downward more for NE AL. With the front to our south, rain
chances will end across the area from NW to SE. However another storm
system now forming over the Desert SW will head eastward, riding in
the vicinity of the front draped south of the area. As it approaches,
the front moves back to the north as a warm front Wed night. Chances
of more rain returns to the forecast Wed night and on Thursday. The
best rain chances will be more to the NW, closer to the track of the
next surface low. With warmer air returning, high temperatures for
Thu should rise into the lower 70s once again.
.LONG TERM...(Thursday night through Monday)
Issued at 227 PM CST Tue Feb 22 2022
We begin the extended portion of the forecast period with a storm
system taking shape just to the W of the CWFA. A shortwave
traversing the Central CONUS will eject NEwrd into the Great Lakes
region overnight Thursday into Friday. The associated sfc low will
move across Central TN and into Ern KY with a cold front knocking on
the doorstep of the CWFA around midnight. Heavy rainfall and
thunderstorms will be the primary hazards, aggravating any lingering
river flooding from the rain event earlier in the week. PWat values
around 1.6" hover between the daily max values and near-record
values per the SPC PWat Climo page, so this will definitely be
something to monitor. Models vary a little with the QPF with this
next rain event, on the order from 0.5-0.75", with isolated higher
amounts possible.
Through the day Friday, temperatures will fall in the wake of the
front, with "highs" around midday in the 50s. Rainfall should come
to an end by late morning/early afternoon with clouds lingering
across the area thru Friday night and into Saturday. This is in
response to isentropic upglide ahead of a quickly-moving disturbance
that will develop an area of low pressure along the Nrn GOMEX. As
such with these situations, precipitation that overspreads the area
from the S will interact with cold air at the sfc, leading to a
chance for a wintry mix Saturday night and into Sunday as
temperatures fall to morning lows and then warm back above freezing
during the day. No widespread issues are expected with this system
as much of it will fall in the form of liquid precipitation, but
it's possible for a few changes in p-type during this timeframe
dependent on the temperature profile in place.
Aside from the heavy rainfall and small shot at wintry precip over
the weekend, the new work week ahead looks relatively cool and dry!
Both the GFS and the ECMWF show generally a dry pattern for much of
the upcoming week, minus the ECMWF showing yet another shot of
rainfall for midweek. The GFS holds off with this feature and has a
late-week shot at rainfall, so will not make any changes this far
out in the future given the model discrepancies aside from low-end
PoPs as a blend of the two during this timeframe. Stay tuned for
further forecast updates as we head into early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 527 PM CST Tue Feb 22 2022
Bkn line of shra/tsra layered across mid TN into north MS is
gradually moving ESE and may approach the two main terminals within
the next couple of hrs. Reduced cigs/vis are possible in/near any of
the heavier precip. Additional shra/tsra are then possible later
tonight, as a cold front begins to move ewd across the region. Precip
should taper off early Wed morning following the passage of the
front, although MVFR cigs may linger for much of the day.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Wednesday morning for ALZ001>010-016.
TN...Flood Watch through Wednesday morning for TNZ076-096-097.
&&
NEAR TERM...RSB
SHORT TERM...12
LONG TERM...12
AVIATION...09
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 22, 12:03 PM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1203 PM CST Tue Feb 22 2022
ALZ001>010-016-TNZ076-096-097-231000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1203 PM CST Tue Feb 22 2022
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight...
Isolated thunderstorms are expected to develop to our southwest late
this afternoon and track northeastward into the region through the
early evening hours. Should these storms become supercellular,
severe weather is possible, including tornadoes, damaging winds, and
large hail.
An additional band of moderate to heavy showers and thunderstorms
will evolve along a southward-moving cold front that will move
across the area during the early morning hours of Wednesday. Although
conditions be less favorable for tornadoes by the time this feature
arrives, damaging winds up to 60 MPH will remain a threat.
Widespread, locally heavy rainfall will also lead to a high risk for
areal and flash flooding, and a Flood Watch remains in effect for the
entire outlook area through noon Wednesday.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Any lingering thunderstorm activity associated with the cold front
will end across the southeastern counties shortly after sunrise on
Wednesday. However, the front is expected to lift northward into the
region as a warm front early Thursday morning. A few elevated
thunderstorms will be possible as this occurs.
A final band of showers and thunderstorms featuring a risk of gusty
winds and locally heavy rainfall will occur late Thursday night or
early Friday morning, ahead of a stronger cold front.
Another storm system is expected to impact the outlook area over the
weekend, with a wintry mixture of rain and snow possible across the
region.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible from late this afternoon through Wednesday morning.
In the hours before
Special weather statement, Feb 22, 2:57 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
257 PM CST Tue Feb 22 2022
TNZ076-096-222145-
Moore TN-Lincoln TN-
257 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northern Moore and
north central Lincoln Counties through 345 PM CST...
At 256 PM CST, Doppler radar was tracking a strong thunderstorm near
Petersburg, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Petersburg and Chestnut Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3535 8630 3529 8670 3531 8668 3533 8660
3536 8660 3537 8659 3535 8654 3536 8649
3534 8646 3536 8633 3538 8633 3539 8630
3541 8627 3540 8627
TIME...MOT...LOC 2056Z 256DEG 36KT 3537 8660
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KTWSpecial weather statement, Feb 22, 5:31 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
531 PM CST Tue Feb 22 2022
ALZ001-230000-
Lauderdale AL-
531 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northeastern
Lauderdale County through 600 PM CST...
At 531 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles north of Underwood-Petersville, or 13 miles north of Florence,
moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lexington, Green Hill and Zip City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northwestern
Alabama.
&&
LAT...LON 3501 8776 3500 8724 3500 8723 3495 8722
3492 8777
TIME...MOT...LOC 2331Z 262DEG 40KT 3500 8765
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KTWSpecial weather statement, Feb 22, 6:04 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
604 PM CST Tue Feb 22 2022
TNZ076-096-097-230030-
Franklin TN-Moore TN-Lincoln TN-
604 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northeastern Moore,
northeastern Lincoln and northwestern Franklin Counties through 630
PM CST...
At 604 PM CST, Doppler radar was tracking a strong thunderstorm near
Tullahoma, or 8 miles north of Lynchburg, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lynchburg, Booneville, Arnold AFB and Woods Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
3534 8624 3535 8622 3533 8620 3536 8616
3534 8603 3533 8601 3532 8598 3527 8648
3533 8646 3532 8642 3535 8641 3536 8633
3541 8628
TIME...MOT...LOC 0004Z 259DEG 38KT 3540 8631
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KTWSpecial weather statement, Feb 22, 6:17 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
617 PM CST Tue Feb 22 2022
ALZ005-006-TNZ076-096-097-230045-
Madison AL-Limestone AL-Franklin TN-Moore TN-Lincoln TN-
617 PM CST Tue Feb 22 2022
...Strong thunderstorms will impact portions of northwestern Madison,
northeastern Limestone, Moore, Lincoln and northwestern Franklin
Counties through 645 PM CST...
At 617 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Lewisburg to near Pulaski
to 13 miles west of Ardmore. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayetteville, Lynchburg, Ardmore, Petersburg, Tims Ford Lake,
Lincoln, Lester, Elkwood, Howell and Mimosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until midnight CST for north
central Alabama.
&&
LAT...LON 3541 8625 3537 8627 3534 8622 3522 8630
3496 8653 3495 8721 3500 8717 3499 8684
3526 8683 3525 8675 3531 8668 3533 8660
3535 8660 3536 8654 3536 8649 3532 8642
3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 0017Z 262DEG 48KT 3524 8691 3516 8696 3502 8708
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KTWSpecial weather statement, Feb 22, 6:48 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
648 PM CST Tue Feb 22 2022
ALZ001-002-004-005-TNZ096-230130-
Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL-Lincoln TN-
648 PM CST Tue Feb 22 2022
...Strong thunderstorms will impact portions of Lauderdale,
northwestern Limestone, east central Colbert, northeastern Lawrence
and west central Lincoln Counties through 730 PM CST...
At 648 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sheffield to near Loretto. Movement was
east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Athens, Muscle Shoals, Sheffield, Tuscumbia, Rogersville,
Killen, Lexington, Leighton and St. Florian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for north
central and northwestern Alabama.
&&
LAT...LON 3526 8677 3525 8676 3472 8706 3467 8797
3500 8766 3499 8693 3513 8683 3526 8683
TIME...MOT...LOC 0048Z 254DEG 41KT 3476 8774 3513 8737
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTWNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008589, 1008590, 1008591, 1008592, 1008593, 1008594, 1008596, 1008595, 1007369, 1007370, 1007371, 1007372, 1007373.